Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Aberdeen, SD

May 30, 20144 counties in South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 30, 2014, 6:27 PM CDT for 4 counties in South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2014, 6:27 PM CDT (23:27 UTC)
Expired
May 31, 2014, 12:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Hand County, SD, Hughes County, SD, Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:19 PM CDTFLASH FLOOD8 Ne Highmore, SD3.65 INCHES OF RAIN CAUSED FLOODING OVER A ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WGUS53 KABR 302327
FFWABR
SDC059-065-069-119-310530-
/O.NEW.KABR.FF.W.0004.140530T2327Z-140531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT FRI MAY 30 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES BETWEEN 2 AND 4 INCHES OF     
  RAINFALL IN THE WARNED AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  HIGHMORE...HARROLD...HOLABIRD...POLO AND REE HEIGHTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 4486 9932 4487 9911 4463 9911 4463 9901
      4427 9957 4439 9992

$$

TROGDON
2 follow-up statements
677 
WGUS73 KABR 310118
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT FRI MAY 30 2014

SDC059-065-069-119-310530-
/O.CON.KABR.FF.W.0004.000000T0000Z-140531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLY SD-HYDE SD-HUGHES SD-HAND SD-
818 PM CDT FRI MAY 30 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN HAND...
NORTHEASTERN HUGHES...HYDE AND SULLY COUNTIES UNTIL 1230 AM CDT...

AT 817 PM CDT...3 TO 5 INCHES OF RAINFALL HAS BEEN REPORTED ACROSS 
THE WARNED AREA.  FLASH FLOODING SHOULD CONTINUE THROUGH THE 
EVENING.  SOME ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
HIGHMORE...ONIDA...AGAR...BUSH'S LANDING...COTTONWOOD LAKE...COW
CREEK REC AREA...HARROLD...HOLABIRD...LITTLE BEND REC AREA...OKOBOJO
CREEK REC AREA...POLO...REE HEIGHTS...STONE LAKE...SULLY BUTTES...
SULLY LAKE AND SUTTON BAY REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN.

&&

LAT...LON 4486 9932 4487 9911 4463 9911 4463 9901
      4427 9957 4439 9992

$$
TVT
893 
WGUS73 KABR 310345
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT FRI MAY 30 2014

SDC059-065-069-119-310400-
/O.CAN.KABR.FF.W.0004.000000T0000Z-140531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLY SD-HYDE SD-HUGHES SD-HAND SD-
1045 PM CDT FRI MAY 30 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
HAND...NORTHEASTERN HUGHES...HYDE AND SULLY COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4486 9932 4487 9911 4463 9911 4463 9901
      4427 9957 4439 9992

$$
MOHR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:00 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 30, 3:00 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI MAY 30 2014

.SHORT TERM...TONIGHT AND SATURDAY
FORECAST CHALLENGES SURROUND POTENTIAL FOR DEVELOPMENT OF SLOW
MOVING...HEAVY RAIN-PRODUCING THUNDERSTORMS AND ANY POTENTIAL
FLASH FLOODING THEY MAY INCUR.

CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...DAYTIME HEATING
AND PLENTY OF LOW TO MID LEVEL MOISTURE IN THE ATMOSPHERE HAS
CREATED MIXED-LAYER CAPE VALUES BETWEEN 1000-2000J/KG. 0-6KM SHEAR
REMAINS VERY LOW...GENERALLY LESS THAN 15 TO 20 KNOTS. ALREADY
SEEING WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND WEST OF THE FRONTAL BOUNDARY EARLY THIS
AFTERNOON. TEMPERATURES ALONG AND EAST OF THE NEARLY STALLED OUT
COLD FRONTAL BOUNDARY ARE WARMING WELL INTO THE 80S AND IN SOME
SPOTS THE LOW TO MID 90S. WEST OF THE BOUNDARY TEMPERATURES ARE
RUNNING MORE IN THE UPPER 60S TO UPPER 70S.

TONIGHT THROUGH SATURDAY...STORM MOTION THIS AFTERNOON THROUGH
TOMORROW IS VERY SLOW...ON THE ORDER OF 5 TO 15 MPH AND GENERALLY
DRIFTING ENEWD. BETWEEN THAT SLOW STORM MOVEMENT AND THE HIGHLY
EFFICIENT ABILITY TO PRODUCE HEAVY RAIN/INTENSE RAINFALL
RATES...THERE IS A GENUINE CONCERN THAT THESE STORMS WILL BE
CAPABLE OF PRODUCING SEVERAL ISOLATED FLASH-FLOODING SITUATIONS
ACROSS THE CWA OVER THE NEXT 12 TO 18 HOURS OR SO. ONCE THE UPPER
SUPPORT OF A RIGHT ENTRANCE REGION /UPPER LEVEL JET STREAK/ ALOFT
SHOWS UP LATER TONIGHT WHEN A MID-LEVEL SHORT-WAVE WORKS IN FROM
THE SOUTHWEST AND A HALF-WAY DECENT LOW-LEVEL JET DEVELOPS /25 TO
35 KNOTS/...SUSPECT THAT THERE WILL BE A SECOND BATCH OF MODERATE
TO HEAVY RAIN PRODUCING STORMS DEVELOPING ACROSS THE SWRN ZONES UP
TOWARD THE JAMES RIVER VALLEY IN SOUTHEASTERN NORTH DAKOTA WHICH
WOULD SPILL OVER INTO THE SATURDAY MORNING FORECAST PERIOD. ONCE
ANY LOW CLOUDS AND/OR CONVECTIVE DEBRIS CLOUDINESS IS ELIMINATED
WITH DAYTIME HEATING...ANOTHER AIRMASS CONSISTING OF WEAK
SHEAR/MODERATE INSTABILITY SHOULD BE DEVELOPING SATURDAY AFTERNOON
ALONG AND EAST OF THE SYNOPTIC-SCALE FRONTAL BOUNDARY THAT IS
FORECAST TO BE DISPLACED TO MAINLY THE JAMES RIVER VALLEY OF
NORTHEAST SOUTH DAKOTA...POSSIBLY TAILING BACK TOWARD THE MILLER
AREA AND ON DOWN TOWARD THE CHAMBERLAIN/OACOMA REGION. HEAVY RAIN
MENTION CONTINUES IN THE FORECAST.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
THERE MAY BE A BRIEF BREAK IN THE ACTION LATE SATURDAY NIGHT INTO
SUNDAY BEFORE THE NEXT ROUND OF CONVECTION IS EXPECTED SUNDAY
AFTERNOON. INITIALLY THE REGION IS UNDER SOUTHWEST FLOW
ALOFT...BUT UPPER LEVEL FORCING INCREASES AS THE MAIN UPPER
SHORTWAVE BECOMES NEGATIVELY TILTED AND LIFTS INTO THE NORTHERN
PLAINS SUNDAY. MODELS ARE HINTING AT AN EARLY START TO
PRECIPITATION DEVELOPMENT WHICH COULD LIMIT SURFACE BASED
INSTABILITY...AND COULD BE AN INHIBITING FACTOR TO STORM
DEVELOPMENT IN THE AFTERNOON. BUT OTHERWISE...PLENTY OF MOISTURE
WILL COMBINE WITH AN INVERTED SURFACE TROUGH AND 0-6 KM SHEAR
VALUES INCREASING TO 40 TO 50 KTS. THIS SETUP WILL BE CONDUCIVE
FOR STRONG TO SEVERE STORMS SUNDAY AFTERNOON AND EVENING.

THERE SHOULD BE A BREAK AS HIGH PRESSURE MOVES IN FOR MONDAY AND
TUESDAY. BUT ANOTHER POTENT SHORTWAVE WILL MOVE INTO THE NORTHERN
PLAINS BY MID WEEK. STILL SOME TIMING DIFFERENCES WITH THE TRACK
AND INTENSITY OF THIS FEATURE...SO DETAILS ARE NOT CLEAR...BUT
ENOUGH AGREEMENT TO KEEP CHANCE POPS GOING IN THE LAST FEW DAYS OF
THE EXTENDED.

AS FOR TEMPERATURES...COOLER AIR WILL ADVECT INTO THE REGION
BEHIND THE EXITING LOW PRESSURE SYSTEM MONDAY AND TUESDAY...AND
THEN TEMPS REMAIN IN A FAIRLY NEUTRAL ADVECTION PATTERN THEREAFTER.
HIGHS THROUGH THE LONG TERM TIME FRAME ARE MAINLY IN THE 70S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A COLD FRONT ACROSS THE REGION WILL MOVE VERY LITTLE THIS
AFTERNOON THROUGH SATURDAY MORNING. SHOWERS AND THUNDERSTORMS
WILL DEVELOP WITH THIS FRONT...THIS AFTERNOON THROUGH TONIGHT. A
FEW OF THE STORMS COULD BECOME SEVERE. BUT MAINLY THE CONCERN
SURROUNDS RAPID DIMINISHMENT FROM VFR VISBY TO IFR VISBY IN VERY
HEAVY RAINFALL. SHOWERS AND VICINITY THUNDER HAS BEEN ADJUSTED IN
THE TAFS TO ACCOUNT FOR THE LATEST MODEL OUTPUT AND CURRENT
RADAR/SATELLITE TRENDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SERR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 5:20 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT FRI MAY 30 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
520 AM CDT FRI MAY 30 2014 /420 AM MDT FRI MAY 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER THE AREA TODAY AND TONIGHT. SOME
STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. IT ALSO
APPEARS THE POTENTIAL EXISTS FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH
SEVERAL CHANCES FOR THUNDERSTORMS. THE SEVERE STORM THREAT ON
SATURDAY WILL GENERALLY BE OVER WESTERN SOUTH DAKOTA...WHILE THE
THREAT ON SUNDAY WILL BE OVER THE SOUTHERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, May 30, 5:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             4 SSE PEMBROOK COLONY   45.32N  98.96W
05/30/2014  E1.00 INCH       EDMUNDS            SD   PUBLIC

            HAIL BETWEEN QUARTER SIZE AND HALF DOLLAR SIZE AND 1.6
            INCHES OF RAIN

&&

EVENT NUMBER ABR1400384

CONNELLY
Local storm report, May 30, 5:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
533 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       6 ESE POLO              44.76N  98.98W
05/30/2014  M3.75 INCH       HAND               SD   PUBLIC

            OFF OF SOCIAL MEDIA FEED...3.75 INCHES OF RAIN AT THE
            INTERSECTION OF HIGHWAYS 45 AND 26 AND STILL RAINING

&&

EVENT NUMBER ABR1400385

TROGDON
Local storm report, May 30, 5:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      6 E POLO                44.78N  98.99W
05/30/2014                   HAND               SD   PUBLIC

            YARD UNDER WATER...FIELDS UNDER WATER...DITCHES
            FULL...STILL RAINING

&&

EVENT NUMBER ABR1400386

TROGDON
Local storm report, May 30, 5:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      6 ESE POLO              44.76N  98.98W
05/30/2014                   HAND               SD   PUBLIC

            OFF OF SOCIAL MEDIA FEED...4.6 INCHES OF RAIN AT THE
            INTERSECTION OF HIGHWAYS 45 AND 26 AND STILL
            RAINING...SECONDARY ROADS FLOODED...QUARTER SIZED HAIL
            AROUND 530 PM CDT

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER ABR1400385

TROGDON
Local storm report, May 30, 6:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      8 ENE POLO              44.82N  98.96W
05/30/2014                   HAND               SD   EMERGENCY MNGR

            6.5 INCHES OF RAIN...WATER OVER LOCAL ROADS AND
            SECONDARY ROADS.

&&

EVENT NUMBER ABR1400387

TROGDON
Local storm report, May 30, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          6 NW REE HEIGHTS        44.58N  99.29W
05/30/2014                   HAND               SD   EMERGENCY MNGR

            EM RELAYED A PUBLIC REPORT OF A TORNADO TOUCHDOWN ABOUT
            6 MILES NORTHWEST OF REE HEIGHTS. NO REPORTS OF DAMAGE
            AT THIS TIME.

&&

EVENT NUMBER ABR1400388

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:07 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson23 min
May 30, 3:30 PM CDTSevere Thunderstorm WarningABREdmunds30 min
May 30, 3:49 PM CDTFlash Flood WarningABREdmunds6 hr
May 30, 3:55 PM CDTSevere Thunderstorm WarningABRFaulk50 min
May 30, 4:12 PM CDTFlash Flood WarningABREdmunds, Faulk, Hand6 hr
May 30, 5:33 PM CDTTornado Warning Tornado observedABRHand, Hyde27 min

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.